Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 45, NWS Paducah, KY

June 9, 2009Carter County, Missouri

NWS Paducah, KY issued this tornado warning at Jun 9, 2009, 5:59 PM CDT for Carter County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 5:59 PM CDT (22:59 UTC)
Expired
Jun 9, 2009, 6:45 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Carter County, MO

The radar

The Paducah radar (KPAH), 191 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:38 PM CDTFUNNEL CLOUD5 W Hunter, MOREPORT RELAYED THROUGH MEDIA TV STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 092259
TORPAH
MOC035-092345-
/O.NEW.KPAH.TO.W.0045.090609T2259Z-090609T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CARTER COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 645 PM CDT.

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
  FREMONT...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  VAN BUREN...
  HUNTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3705 9075 3684 9076 3690 9117 3701 9117
TIME...MOT...LOC 2259Z 272DEG 19KT 3695 9108

$$
2 follow-up statements
000 
WWUS53 KPAH 092317
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT TUE JUN 9 2009

MOC035-092345-
/O.CON.KPAH.TO.W.0045.000000T0000Z-090609T2345Z/
CARTER MO-
617 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
CARTER COUNTY IN SOUTHEAST MISSOURI...

AT 614 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF VAN BUREN...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNED AREA INCLUDE CHILTON AND HUNTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3701 9111 3705 9075 3684 9076 3689 9111
TIME...MOT...LOC 2315Z 272DEG 19KT 3694 9107

$$
000 
WWUS53 KPAH 092324
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT TUE JUN 9 2009

MOC035-092345-
/O.CON.KPAH.TO.W.0045.000000T0000Z-090609T2345Z/
CARTER MO-
624 PM CDT TUE JUN 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
CARTER COUNTY IN SOUTHEAST MISSOURI...

AT 622 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A ROTATING WALL 
CLOUD BETWEEN VAN BUREN AND FREMONT. THIS STORM WAS LOCATED 10 MILES 
WEST OF HUNTER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNED AREA INCLUDE CHILTON AND HUNTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS EITHER IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A HOME OR BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 3700 9107 3701 9075 3684 9076 3688 9106
TIME...MOT...LOC 2323Z 272DEG 19KT 3687 9102

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:18 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 2:18 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT TUE JUN 9 2009

.DISCUSSION...
VERY UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND
INTO THE WEEKEND. IN THE NEAR TERM...BEST CHANCES OF SHOWERS AND
THUNDERSTORMS CURRENTLY LOOKS TO BE FROM LATE TONIGHT ALL THE WAY
THROUGH EARLY THURSDAY. ECMWF...GFS AND NAM ALL SHOW SEVERAL
CONVECTIVE COMPLEXES MOVING ACROSS THE REGION DURING THIS TIME
PERIOD. SPC OUTLOOKS DAY 1 AND 2 KEEP OUR ENTIRE REGION IN A
SLIGHT RISK...WITH NAM AND GFS SHOWING LIS THROUGH THE PERIOD OF
-2 TO -8 AS THE SURFACE BOUNDARY REMAINS TO OUR NORTH.

BY LATE THURSDAY THE FRONT FINALLY MOVES TO OUR SOUTH...AND WE
MIGHT FINALLY SEE A BRIEF BREAK IN THUNDERSTORM ACTIVITY THURSDAY
NIGHT...SO WENT WITH NO POPS. WITH THE FRONT JUST TO OUR SOUTH
FRIDAY...KEPT SOME SLIGHT CHANCE POPS IN FOR FRIDAY...BUT AGAIN
WENT BACK TO NO POPS EARLY FRIDAY NIGHT.

BY LATE FRIDAY NIGHT AND INTO THE WEEKEND...THE FRONT DOES START
TO VERY SLOWLY LIFT NORTH...SO WENT WITH SLIGHT CHANCE POPS AFTER
MIDNIGHT FRIDAY NIGHT FOR THE WESTERN HALF OF THE PAH FORECAST
AREA. POPS INCREASE THROUGH THE WEEKEND AS THE BOUNDARY CONTINUES
ITS NORTHWARD TRACK...WITH THE BEST CHANCES SATURDAY NIGHT INTO
SUNDAY. GFS AND ECMWF BOTH SHOW THE BOUNDARY HANGING UP OVER THE
AREA FOR EARLY NEXT WEEK. THUS...KEPT LOW POPS IN THROUGH THE
ENTIRE EXTENDED.

TEMPERATURES WILL BE AT OR A LITTLE ABOVE SEASONAL NORMALS THROUGH
THE FORECAST PERIOD. OVERALL WENT A LITTLE COOLER THAN THE
MAV/MET/MEX GUIDANCE LOWS...AND NEAR TO A LITTLE ABOVE GUIDANCE HIGHS.

&&

.AVIATION...
A WARM AND UNSTABLE AIR MASS WILL PERSIST THROUGH THURSDAY. EARLY
TUESDAY AFTERNOON...A WEAK AND ILL-DEFINED FRONTAL BOUNDARY CUT
ACROSS THE REGION. THIS FRONT MAY SERVE TO INITIATE CONVECTION
DURING THE HEAT OF THE AFTERNOON...BUT COVERAGE SHOULD NOT BE
WIDESPREAD. ANY CONVECTION SHOULD DISSIPATE THIS EVENING. ANOTHER
CHANCE OF STORMS EXISTS LATE TONIGHT AS THE FRONT BECOMES A WARM
FRONT AND LIFTS NORTH. OUTSIDE OF ANY STORMS...EXPECT VFR CONDITIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....RST
AVIATION...MAL
Hazardous weather outlook, Jun 9, 4:19 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT TUE JUN 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LATE THIS AFTERNOON AND EARLY THIS EVENING...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL RIDE EASTWARD ALONG A STATIONARY FRONT THROUGH
SOUTHEAST MISSOURI AND POSSIBLY INTO SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT WITH THE SCATTERED STORMS...BUT AN ISOLATED
TORNADO WILL STILL BE POSSIBLE...ESPECIALLY OVER SOUTHEAST
MISSOURI.

LATER THIS EVENING...STORMS OVER CENTRAL MISSOURI MAY
MERGE INTO A LARGER COMPLEX AND MOVE SOUTHEAST INTO THIS REGION.
DAMAGING WINDS WOULD BE THE PRIMARY CONCERN WITH THIS ACTIVITY.

LOCALLY HEAVY RAINFALL...AND LIGHTNING WILL BE CONCERNS WITH ANY
THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT...AND SOUTH OF A VAN
BUREN MISSOURI TO CALHOUN KENTUCKY LINE ON THURSDAY.

THE PRIMARY WEATHER HAZARDS WEDNESDAY INTO EARLY THURSDAY WILL
CONTINUE TO BE HEAVY RAIN...LARGE HAIL AND DAMAGING WIND GUSTS. AN
ISOLATED TORNADO CANNOT BE RULED OUT IN THE VICINITY OF THE
FRONTAL BOUNDARY SPREAD ACROSS THE REGION DURING THIS TIME PERIOD.

PERIODIC CLUSTERS OF THUNDERSTORMS...OR MESOSCALE CONVECTIVE
SYSTEMS...WILL BE POSSIBLE SATURDAY THROUGH MONDAY OVER THE
OUTLOOK AREA. AT THIS TIME...HEAVY RAIN AND SEVERE WEATHER CANNOT
BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON
AND THIS EVENING TO THE SOUTH AND WEST OF A LINE FROM PERRYVILLE
MISSOURI...TO VIENNA ILLINOIS...TO MAYFIELD KENTUCKY. SPOTTER
ACTIVATION WILL ALSO BE POSSIBLE THROUGHOUT THE AREA MAINLY
WEDNESDAY AND THURSDAY AFTERNOONS. ANY REPORTS OF SEVERE
WEATHER...HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:55 PM CDTSevere Thunderstorm WarningPAHWayne50 min
Jun 8, 8:28 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne47 min
Jun 8, 8:48 PM CDTAreal Flood AdvisoryPAHWayne3 hr
Jun 8, 9:08 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Stoddard, Wayne25 min
Jun 9, 12:26 AM CDTAreal Flood AdvisoryPAHButler, Carter, Ripley, Wayne3 hr
Jun 9, 2:27 AM CDTSevere Thunderstorm WarningPAHRipley18 min
Jun 9, 2:44 AM CDTSevere Thunderstorm WarningPAHButler, Ripley46 min
Jun 9, 2:48 AM CDTSevere Thunderstorm WarningPAHCarter27 min
Jun 9, 3:46 AM CDTSevere Thunderstorm WarningPAHButler29 min
Jun 9, 3:56 AM CDTAreal Flood AdvisoryPAHButler3 hr
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningPAHCarter53 min
Jun 9, 5:58 PM CDTFlash Flood WarningPAHCarter2 hr
Jun 9, 6:43 PM CDTTornado WarningPAHCarter47 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.